Hospitalized kids found at risk for drug errors
■ The Joint Commission recommends ways to decrease adverse events.
By Kevin B. O’Reilly — Posted May 19, 2008
A new study finding a much higher rate of pediatric hospital adverse drug events than previously thought sparked the Joint Commission last month to issue an alert advising physicians and hospitals how to reduce such mistakes. (See correction)
About 11% of child patients experience adverse drug events during hospitalizations, according to an April study in Pediatrics -- a rate nearly five times higher than in previous studies.
Despite the higher rate, the review of 960 randomly selected charts from 12 children's hospitals showed that more than three-quarters of the medication side effects were unpreventable. But the study said 17.8% of side effects could have been identified earlier, and 16.8% could have been mitigated more effectively.
Nearly all adverse effects, 97%, were mild and temporary, such as constipation and nausea caused by opioid analgesics. No patients in the study were killed by drug errors.
The study's results also have ramifications for children being treated in adult hospitals, experts said. Study co-author Paul Sharek, MD, MPH, speculated that more harmful adverse drug events in children could be higher at hospitals that don't solely treat pediatric patients.
"We are so used to writing pediatric, weight-based doses," said Dr. Sharek, chief clinical patient safety officer at Lucile Packard Children's Hospital in Palo Alto, Calif. "When children are being cared for at adult hospitals staffed by adult-based nurses and adult-based pharmacists, that's a type of error that could theoretically occur a lot more frequently."
The Joint Commission, which accredits and certifies more than 15,000 U.S. health care organizations and programs, said in its sentinel event alert that children are at greater risk for adverse drug events. That's because most medications are formulated and packaged for adults, and most hospitals and emergency departments are geared toward caring for adults. Also, children are more physiologically vulnerable to errors and less able to report when something goes wrong.
More than a third of harmful pediatric drug mix-ups at all hospitals were due to improper dosing, according to U.S. Pharmacopeia's MEDMARX database of voluntarily reported errors. In 14% of mistakes, the wrong drug was given, and 10% of the time, a prescribing error was made.
The commission recommended that hospitals standardize how they identify and administer pediatric medications, ensure full pharmacy oversight and use technology judiciously. Commission officials said many computerized physician order entry systems do not include weight-based dosing. Other technologies also have flaws, said Matthew Scanlon, MD, a member of the commission's Sentinel Event Advisory Group.
"Bar code wristbands for children have been identified as another potential solution" to drug errors, said Dr. Scanlon, assistant professor of pediatrics and critical care at the Medical College of Wisconsin. "But when you think about the wide range in wrist size, you get tremendous curvature of the bar codes, and they often won't be readable."
Frank Federico, RPh, said the commission's alert included good advice. But hospitals should take other steps to prevent medication errors.
"Medication should be delivered to the nursing unit or available in ready-to-administer fashion. That way, there is less that nurses have to do" and less chance for error, said Federico, a patient safety expert at the Institute for Healthcare Improvement.